Colorado, 2019

Flash Flooding in Colorado, January 3 to 5, 2019

January 3 to 5, 2019 · NWS GJT · 3 events in 3 counties and zones

An extended period of bitter cold temperatures caused an ice jam to form on the Fryingpan and Roaring Fork Rivers in portions of Pitkin, Eagle and Garfield counties. Minor flooding occurred along the rivers with elevated river flows peaking during the early afternoon hours each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An extended period of bitter cold temperatures caused an ice jam to form on the Fryingpan and Roaring Fork Rivers in portions of Pitkin, Eagle and Garfield counties. Minor flooding occurred along the rivers with elevated river flows peaking during the early afternoon hours each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 3:24 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 3, 3:24 AM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
324 AM MST Thu Jan 3 2019

.SHORT TERM...(Today through Friday)
Issued at 323 AM MST Thu Jan 3 2019

High pressure and nearly cloudless skies will continue producing
very cold temperatures, especially in valleys where surface-based
inversions will last all day. Expect a very gradual warm up
through Friday. In the mountains above the inversions
temperatures will warm quicker with high temperatures becoming
warmer in the mountains than in the valley bottoms. Some high
clouds will flow in from the north Friday as higher moisture
crests the ridge.

.LONG TERM...(Friday night through Wednesday)
Issued at 323 AM MST Thu Jan 3 2019

A less blocky pattern across the NHem has the models in acceptable
agreement going from the late week to weekend period. This just
happens to coincide with our next storm potential so confidence
is higher than the recent past. The good news is the moisture
plume aiming for us from the tropics is trending more moist and
arriving more in sync with the forcing from the incoming system.
The models took a colder turn in the mid levels yesterday and that
continues in the latest runs. The good news here is that the ptype
is more likely to be snow at this point than a wintry mix as
earlier runs were hinting at. Another difference with this storm
is the progressiveness...leaving less time to accumulate
precipitation. However the precipitation looks to less biased and
most areas of the CWA look to pick up something Saturday evening
through Sunday evening. There are a few wiggles in the flow in the
wake of this trough that could potentially leave some light QPF
with each passage but a notable signal is absent at this point.
Expect temperatures to continue to be a forecast challenge as
increasing cloudiness ahead of the system should limit mixing and
though valley inversions may weaken they should hold and expect
the colder guidance to be more probable.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 323 AM MST Thu Jan 3 2019

IFR conditions in fog and low stratus will persist until about
17z this morning at KDRO then gradually thin and lift. This fog
and low stratus will redevelop after 02z this evening. Elsewhere
VFR and nearly cloudless skies will persist for the next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Jan 3, 2:54 AM MST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
254 AM MST Thu Jan 3 2019

COZ001>014-017>023-UTZ022>025-027>029-041000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
254 AM MST Thu Jan 3 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Very cold temperatures are expected this morning and again
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Saturday: Dry weather is expected with cold
overnight low temperatures and slightly warmer daytime high
temperatures.

Saturday night through Monday: A warm and moist Pacific storm
will bring a chance for valley rain and mountain snow starting
Saturday night through Monday morning.

Dry conditions are expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 115 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Pitkin

When
January 3, 5:00 AM MST to January 5, 5:00 AM MST
Where
Pitkin County, 3.83 mi NNE of Snowmass to 1.16 mi NW of Snowmass
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
39.380, -106.948

Emergency Manager in Pitkin County reported an Ice Jam that was breaking up along the Roaring Fork River with large debris and chunks of ice flow downstream. River gauges along the Roaring Fork River showed sudden rises from less than 1 foot to 1.5 feet and CFS increases from 7.33 CFS to near 45 CFS around midday on January 3rd and again on January 4th.

Flash Flood, Eagle

When
January 3, 5:00 AM MST to January 5, 5:00 AM MST
Where
Eagle County, 3.11 mi ENE of Basalt to 0.42 mi WNW of Basalt
Cause
Ice Jam
Reported by
County Official
Coordinates
39.382, -106.974

The Roaring Fork Conservancy District reported an Ice Jam that was breaking up along the Fryingpan River with large debris and chunks of ice flow downstream. The river peaked around midday on January 3rd and again on January 4th.

Flash Flood, Garfield

When
January 3, 5:00 AM MST to January 5, 5:00 AM MST
Where
Garfield County, 7.29 mi E of Carbondale Arpt to 5.36 mi ENE of Carbondale Arpt
Cause
Ice Jam
Reported by
County Official
Coordinates
39.366, -107.035

Emergency Managers and the Roaring Forking Conservancy District reported Ice Jams that were breaking up along the Roaring Fork and Fryingpan Rivers with large debris and chunks of ice flow downstream. River gauges along the Roaring Fork River showed sudden rises from less than 1 foot to 1.5 feet and CFS increases from 7.33 CFS to near 45 CFS around midday on January 3rd and again on January 4th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792203, 792207, 792208.